Connecticut, 2007

Flash Flood in Connecticut, October 11, 2007

October 11, 2007 · NWS OKX · 1 event in 1 county or zone

A low pressure system slowly moved north from the Mid-Atlantic coast across New England and produced flash flooding across portions of Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system slowly moved north from the Mid-Atlantic coast across New England and produced flash flooding across portions of Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 11, 2:01 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Oct 11, 2:01 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
301 PM EDT THU OCT 11 2007

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE REGION TONIGHT AND PASS
TO THE NORTHEAST FRIDAY. HIGH PRESSURE WILL THEN BUILD TO OUR
SOUTHWEST THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOOKS LIKE MODELS INITIALLY TOO FAR TO THE EAST WITH DEVELOPING
AREA OF LOW PRESSURES PLACEMENT. THEY GENERALLY AGREE WITH UPPER
TROUGH AND SFC LOW POSITION AND STRENGTH. MOST QPF OCCURS THIS
EVENING AS ANY ACTIVITY MOVES FROM SOUTH TO NORTH. UPPER
DIFFLUENCE AND STRONG TROUGH AND ASSOCIATED LIFT WILL WARRANT
SHOWERS HEAVY AT TIMES. SOME ELEVATED INSTABILITY GOOD ENOUGH FOR
ISOLATED TSTM MENTION THROUGH THE EVENING.

AREA LOSES DEEP MOISTURE AS THE NIGHT WEARS ON. POPS DROP
SIGNIFICANTLY AS THE NIGHT PROGRESSES FROM SOUTH TO NORTH.

SO IN THE MEANTIME...SOME HEAVIER QPF QUITE POSSIBLE THROUGH THE
EVENING HOURS OUT AHEAD OF THE LOW PRESSURE. STRONG ONSHORE WINDS
AHEAD OF THIS LOW WILL PROVIDE THE MOISTURE...AND VEERING WIND
PROFILE AS WINDS ALOFT VEER TO THE SOUTH/SOUTHWEST AHEAD OF TROUGH
WILL HELP SUSTAIN CELLS. AS SUCH...LOCALIZED URBAN TYPE FLOODING
IS POSSIBLE.

MOS TEMPS LOOKS GOOD AND ACCEPTED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
SHORTWAVE TROUGH TRACK NORTHEAST AS MAIN UPPER LOW PIVOTS SOUTHWARD
FROM SE CANADA. THIS UPPER LOW WILL SIT OVER SE CANADA THROUGH SAT
BEFORE EJECTING EAST AS STRONGER UPSTREAM TROUGH KICKS IT OUT. ANY
INSTABILITY SHOWERS ASSOCIATED WITH THIS UPPER LOW SHOULD BE
CONFINED TO THE NORTH OF THE CWA. WILL KEEP FORECAST DRY ATTM
THROUGH THE PERIOD AS MOS SUGGESTS.

AT THE SURFACE...HIGH PRESSURE BUILDS TO OUR SOUTHWEST...TO THE
SOUTH OF UPPER TROUGH. THIS RESULTS IN NW FLOW FOR QUITE SOMETIME.
WINDS WILL BE GUSTY INITIALLY FRIDAY WITH MIXING LOOKING
FAVORABLE. NW WINDS THEN DIMINISH AS TIME GOES ON.

CAA WILL HAVE 850 TEMPS FALLING INTO THE LOW SINGLE DIGITS BY FRIDAY
AFTERNOON. BUT WITH DOWNSLOPE FLOW AND SOME AFTERNOON
SUNSHINE...SHOULD SEE TEMPS WARM INTO THE LOWER 60S INTERIOR AND MID
60S COAST.  TOOK A MOS BLEND WHERE APPROPRIATE.

QUESTION FOR FRI NIGHT IS DO WINDS STAY UP. IF THEY
DECOUPLE...SHOULD SEE WIDESPREAD UPPER 30S INTERIOR.
OTHERWISE...TEMPS WILL RUN IN THE 40S AT MOST LOCATIONS...WITH 30S
INTERIOR AS MENTIONED...AND LOWER 50S ACROSS NYC HEAT ISLAND
LOCATIONS.

ON SAT...WITH 850 TEMPS BETWEEN 0 TO 2 C...AND GOOD MIXING IN BREEZY
WESTERLY FLOW...WOULD EXPECT TEMPS TO GENERALLY RISE INTO THE UPPER
50S/LOWER 60S (2 TO 4 DEGREES BELOW SEASONABLE LEVELS). MAYBE A
SLIGHT WARMUP BY SUNDAY AFTER ANOTHER CHILLY NIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FORECAST BASED ON A COMPROMISE OF SOLUTIONS THIS AFTERNOON...WITH A
LEAN TOWARD HPC...WHICH FOLLOWED ECMWF EARLY ON...THEN GEFS
SOLUTIONS. OVERALL THOUGH...FAIRLY QUIET WEATHER ANTICIPATED THIS
PERIOD WITH TEMPS NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD.
SFC HIGH PRESSURE PREDOMINATES...AND UPPER TROUGHINESS WILL GIVE WAY
TO RIDGE LATE IN THE PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LOW PRESSURE WILL DEEPEN AS IT MOVES NORTH UP THE MID ATLANTIC
COAST THIS AFTERNOON. THE LOW WILL CROSS LONG ISLAND AND MOVE INTO
CENTRAL NEW ENGLAND OVERNIGHT. EASTERLY FLOW WILL MAINTAIN OR LOWER
CEILING SLIGHTLY TO IFR THROUGH LATE MORNING. NYC METRO SHOULD
STAY AT OR ABOVE 800 FT. EXPECTING VSBY TO REMAIN GOOD.

AS LOW DEPENDS AND UPPER LEVEL DYNAMICS MOVE IN - EXPECT TO RAIN
TO OVERSPREAD REGION FROM SOUTHWEST. INSTABILITY SUPPORTS ELEVATED
CONVECTION ESPECIALLY OVER NYC METRO THIS AFTERNOON. THESE COULD
LIKELY CONTINUE PAST TIMES INDICATED IN CURRENT TAFS. COVERAGE OF
TSTMS IS LOW AND TIMING IS VAGUE AT THIS TIME - THUS ONLY USING
CB IN TAFS UNTIL CONFIDENCE AND TIMING BECOME CLEAR.

BEHIND THE LOW...A COOLER DRIER AIRMASS FROM THE WEST WILL START
TO FILTER IN SLOWLY IMPROVING CONDITIONS THIS EVENING INTO TONIGHT
FROM WEST TO EAST.

EXPECT A NE-E FLOW INTO THIS EVENING...AS LOW PASSES THE DIRECTION
SWITCHES TO WEST WITH WIND SPEED INCREASING TO 10 TO 15 KT WITH
GUSTS UP TO 20 KT BY DAWN.

OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
GENERALLY VFR CONDITIONS...WITH WNW GUSTS TO 25 TO 30 IN WAKE OF
THE LOW ON FRIDAY IMPACTING KEWR ARRIVAL RATES. HIGH PRESSURE
BUILDS OVER THE TERMINALS SATURDAY INTO MONDAY WITH MORE TRANQUIL
CONDITIONS.

&&

.MARINE...
DEEPENING LOW PRES OVER CENTRAL NJ WILL CONTINUE TO TRACK NE AS A
SECONDARY LOW DEEPENS OVER THE OCEAN EAST OF THE DELMARVA AREA. WITH
WINDS ON THE SOUND/OCEAN AROUND SCA CRITERIA AND WAVES ON THE OCEAN
AROUND SCA CRITERIA...WILL CONTINUE TO CARRY SCA AS GRADIENT AROUND
THE LOW TIGHTENS FURTHER AND WIND GUSTS WILL RANGE FROM 25-30 KTS.

THE LOW WILL MOVE OVER NYC THIS EVENING...MOVING TOWARDS NEW ENGLAND
AND INTO THE GULF OF MAINE FRI. WINDS WILL TURN WEST TONIGHT WITH
PASSAGE OF THE LOW...AND CAA...COMBINED WITH A TIGHT GRADIENT WINDS
OVER THE REGION...WILL KEEP SCA CONDITIONS ON AREA WATERS THROUGH
LATE FRI NIGHT.

THE PRESSURE GRADIENT WILL THEN RELAX ON SAT...ALLOWING WINDS AND
SEAS TO SUBSIDE AND FLAGS TO BE LOWERED. A WEAK...BUT REINFORCING...
COLD FRONT WILL MOVE ACROSS THE AREA SAT NIGHT...POSSIBLY RESULTING
FLAGS ON THE WATERS LATE SAT NIGHT THROUGH SUN MORNING. OTHERWISE...
HIGH PRES WILL KEEP TRANQUIL CONDITIONS ON THE WATERS THROUGH THE
PERIOD.

&&

.HYDROLOGY...
RAINFALL TOTALS WILL VARY FROM 1/4 TO 1/3 OF AN INCH SOUTHEAST TO 1
TO 1.25 INCH ACROSS NORTHWEST. THIS SHOULD RESULT IN LITTLE
SIGNIFICANT HYDROLOGIC IMPACT ACROSS THE REGION...AS RECENT
DRYNESS SHOULD ENABLE THE GROUND TO HANDLE THE RAINFALL. THE
RAINFALL THOUGH DOES LEAD TO THE EXPECTATION THAT LARGER
STREAM/RIVER LEVELS WILL RISE SOMEWHAT...BUT RIVER/STREAM
FLOODING WILL NOT BE AN ISSUE. MINOR URBAN FLOODING POSSIBLE
AROUND NYC/NJ METRO WITH SOME RISES ON FAST REACTING RIVERS IN
NORTHEAST NEW JERSEY.

DRY CONDITIONS FOR THE WEEKEND INTO THE MIDDLE OF NEXT WEEK WILL
ALLOW FOR STREAMS/RIVERS TO BEGIN TO FALL AGAIN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 5 PM EDT FRIDAY FOR ANZ338.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR ANZ330-335-
     340-355.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR ANZ350-353.
     SMALL CRAFT ADVISORY FROM 1 AM FRIDAY TO 1 AM EDT SATURDAY FOR
     ANZ345.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...PW
AVIATION...JST
MARINE...MPS
HYDROLOGY...PW
Hazardous weather outlook, Oct 11, 11:19 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
1219 PM EDT THU OCT 11 2007

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-121100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1219 PM EDT THU OCT 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 11, 2:04 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
304 PM EDT THU OCT 11 2007

NJZ005-006-011-NYZ074-112000-
ESSEX-HUDSON-RICHMOND (STATEN IS.)-UNION-
304 PM EDT THU OCT 11 2007

...STRONG THUNDERSTORMS WILL BEGIN MOVING INTO
ESSEX...HUDSON...RICHMOND (STATEN ISLAND) AND UNION COUNTIES BY 330
PM...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER CENTRAL NEW JERSEY AT 35 MPH.

THESE STORMS WILL BE...
  NEAR TOTTENVILLE AROUND 320 PM.
  AVENEL BY 330 PM.
  LINDEN BY 335 PM.
  UNION BY 340 PM.
  NEWARK BY 345 PM.
  ORANGE BY 350 PM.

FREQUENT LIGHTNING IS EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
IMMEDIATELY.

IN ADDITION...THESE STORMS WILL CAUSE PONDING AND LOCAL URBAN
FLOODING ON AREA ROADWAYS.

TONGUE
Special weather statement, Oct 11, 4:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
532 PM EDT THU OCT 11 2007

NYZ077-078-112215-
NASSAU-NORTHWEST SUFFOLK-
532 PM EDT THU OCT 11 2007

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NASSAU AND WESTERN
SUFFOLK COUNTIES...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR WANTAGH...OR NEAR MASSAPEQUA...
AND MOVING NORTH AT 35 MPH.

THESE STORMS WILL BE...
  NEAR HICKSVILLE BY 540 PM.
  NEAR PLAINVIEW BY 545 PM.
  NEAR HUNTINGTON STATION BY 550 PM.
  NEAR COLD SPRING HARBOR BY 555 PM.
  NEAR CENTERPORT BY 600 PM.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...
VERY HEAVY RAIN...WITH RAINFALL RATES OF 2 TO 3 INCHES AN HOUR...IS
OCCURRING. THIS COULD RESULT IN FLASH FLOODING.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MPS
Local storm report, Oct 11, 4:57 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
557 PM EDT THU OCT 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLASH FLOOD      LONG BEACH              40.59N 73.67W
10/11/2007                   NASSAU             NY   TRAINED SPOTTER

            FLOODING INTO LOCAL STOREFRONTS

0440 PM     FLASH FLOOD      VALLEY STREAM           40.66N 73.71W
10/11/2007                   NASSAU             NY   EMERGENCY MNGR

0442 PM     FLASH FLOOD      ELIZABETH               40.67N 74.19W
10/11/2007                   UNION              NJ   CO-OP OBSERVER

            RESCUES OCCURRING AT SOUTH BURNETT STREET

0458 PM     FLASH FLOOD      MALVERNE                40.67N 73.67W
10/11/2007                   NASSAU             NY   TRAINED SPOTTER

            FLOODING WITH RESCUES

0500 PM     FLASH FLOOD      WEST HEMPSTEAD          40.70N 73.65W
10/11/2007                   NASSAU             NY   BROADCAST MEDIA

            FLOODING ON SOUTHERN STATE PARKWAY

0503 PM     FLASH FLOOD      HEMPSTEAD               40.70N 73.62W
10/11/2007                   NASSAU             NY   TRAINED SPOTTER

            HEAVY FLOODING

0506 PM     FLASH FLOOD      5 E WESTBURY            40.76N 73.49W
10/11/2007                   NASSAU             NY   BROADCAST MEDIA

            FLOODING ON WANTAGH STATE PARKWAY

0512 PM     FLASH FLOOD      BRENTWOOD               40.78N 73.25W
10/11/2007                   SUFFOLK            NY   BROADCAST MEDIA

            FLOODING ON SAGTIKOS PKWY AND BETWEEN LONG ISLAND
            EXPRESSWAY AND PINE AIRE DRIVE

&&

JC
Special weather statement, Oct 11, 6:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
710 PM EDT THU OCT 11 2007

CTZ005-112345-
NORTHERN FAIRFIELD-
710 PM EDT THU OCT 11 2007

...STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEORGETOWN...OR 9 MILES SOUTH OF DANBURY...
AND MOVING NORTH AT 40 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OVER 3 INCHES PER HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD RESULT IN FLASH FLOODING.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MPS

The radar

The Brookhaven radar (KOKX), 61 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
October 11, 6:15 PM EST to 6:45 PM EST
Where
Fairfield County, 1.71 mi WSW of Shippan Pt to 0.87 mi ENE of Rowayton
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Broadcast Media
Coordinates
41.020, -73.560

Flash flooding of many streets and basements occurred in Stamford, Norwalk, and New Canaan. Damage occurred to several hundred homes in the Darien and Stamford areas.

Storm Total Rainfall amounts of 5.40 inches was measured at New Canaan and 5.10 inches at Stamford by the Automated Weather Station.|

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2007Every state in 2007This day in weather historyWarnings in Connecticut, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60295.